Is there an alternative mood stabilizing medicine that my mom can be on? The staff at the nursing home is pushing Zyprexa, but I have read that it has a high risk of stroke in the elderly.

Follow
Share

The staff at the nursing home where my mom, who has Alzheimer's, is pushing Zyprexa (bipolar medication) for Mom. I have refused until now. She was sent away to be evaluated due to aggressiveness and combativeness. I've read it has a high risk of stroke in elderly. Is there another "mood stabilizer" she can be on without that high risk of stroke? Not seroquel. I did not like that one.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
3

Answers

Show:
Ismeraldo, all antipsychotics involve some risks. A mind that is damaged by dementia may be more at risk than a healthy brain.

But it is risky to have aggressive, combative behavior, or hallucinations. So it is always a balancing act at determining if the benefits of the medication outweigh the risks.

In a 2012 study comparing the death rate among users of Abilify , Zyprexa, Geodon, Risperdal, Haldol, and Seroquel. Haldol was much more risky than anything else. Seroquel was the least risky and all the others carried similar risks.  (Study was reported on WebMD.)

Antipsychotics are generally prescribed when nothing else works. It is a treatment of last resort. Unfortunately there are NO similar drugs developed and tested specifically for elders with dementia. So for now, doctors have to work with what is available.

If your mother was sent away to be evaluated, she will be thoroughly tested by a team of professionals with experience in these matters. I think you should take the recommendations of that study very seriously, whatever they turn out to be.

What was it you didn't like about Seroquel? My husband took that very successfully for almost ten years. Each person is unique, and what works for one doesn't work for all.
Helpful Answer (3)
Report

My dad had mood problems and was on Effexor. Only problem is this has to be given every single day with no doses missed or they will have psychosis problems. He was also on Serroquel at the same time.
Helpful Answer (0)
Report

My mother is no longer symptomatic of her mental illness. She was on Zyprexa for hallucinations as soon as this drug hit the marketplace; she suffered from schizophrenia and bi-polar disorder. She did suffer a stroke after being on this drug for a few years and now lives with the vascular dementia - and all of it complications; loss of mobility/she's bedridden; urinary incontinence and constipation from loss of motility.

Is there a reason why your mother can't be on lithium? This requires blood testing/monitoring every three months. It sucks.

If she's isn't having hallucinations, I would try another drug. If you haven't already done so, talk to the local pharmacist at CVS or Walgreens for recommendations - don't just go with the doctor's recommendation. Pharmacists are an excellent source of information. Tell them your mother's medical conditions and they'll recommend a drug with the least evil in side effects.

Unfortunately, there are not many options for mood stabilizers and all them have nasty side effects so you just have to pick the one with least amount of these effects.

Just a side note: UTIs, high blood sugar, proton pump inhibitors for acid reflex can all cause severe aggressiveness, combativeness, delirium, extreme agitation. Google these conditions to learn its effects on the elderly mind. If your mother hasn't had bloodwork/labs drawn and/or urine checked recently, like in the last six months, ask the doctor for these tests.

Also Google the effects of grains and casein, lactose on the mind. There's a strong link of mental issues related to the gluten in grains and casein in dairy. The reason why my mother is no longer symptomatic is because I, out of a fluke, discovered she suffered from a food sensitivity to grains and milk. After putting her on a Paleo diet for just two weeks, she no longer needed lithium and Zyprexa to function mentally; and she started lithium - in 1964. No joke! It's been amazing.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions